Cerebral Lipiodol Embolism after Transcatheter Arterial Chemoembolization of Hepatocellular Carcinoma

Pil-Jin Chung, Seon-Young Park, Young-Il Kim, Kyoung-Won Yoon, Sung-Bum Cho, Sung-Kyu Choi, Jong-Sun Rew
2009 Korean Journal of Gastroenterology  
Transcatheter arterial chemoembolization (TACE) is the mainstay of treatment for unresectable hepatocellular carcinoma (HCC). Although various complications of TACE have been reported, cerebral lipiodol embolism after TACE is rare. We report a 67-year-old man, who had patent foramen ovale and developed cerebral lipiodol embolism after TACE via the inferior phrenic artery. At 20 months after third TACE of 3 cm sized HCC in the left hepatic lobe, computed tomography (CT) revealed about 1.6 cm
more » ... ed about 1.6 cm newly developed HCC in the anterior superior segment of right hepatic lobe. The angiogram revealed the HCC was supplied from the right inferior phrenic artery. Toward the end of TACE, there were accumulations of the iodized oil in the pulmonary vasculature. Immediately after TACE, he complained of weakness in right upper and lower limbs and sensory decrease in right limbs and right hemitrunk. Magnetic resonance imaging revealed a cerebral lipiodol embolism. Transesophageal echocardiography revealed no visible thrombi but contrast-echocardiography using hand agitated saline revealed an intracardiac right to left shunt consistent with patent foramen ovale. Motor weakness and sensory decrease were gradually improved, and all neurological symptoms disappeared over 4 weeks.
doi:10.4166/kjg.2009.54.2.130 pmid:19696542 fatcat:yu7dijrmcvcsznbl5kg7vhsjru